When the going gets tough…

…the tough get going?  No, I’m not about to post about the Billy Ocean song (or Boyzone, depending on your music taste!)  I’m actually having a really tough week on my journey.  I’ve been off the antibiotics for a few weeks now and just as I thought my skin was really beginning to clear, bam!  Another awful breakout.

Imagine, if you will, getting three or four pretty decent sized spots on your face.  Hmm, not great you may be thinking, perhaps even, yeah, been there.  But they aren’t spread out, no, they’re all on your chin.  Sounding a bit worse, right?  Well, now imagine these spots are actually so close together you can barely tell where one stops and another begins.  Yep, that’s what I’m dealing with right now.  I don’t think I’ve ever had it this bad, so frequently.  So why is this happening?

In the July/August issue of Women’s Health (UK) there is an article ‘Have you got the guts for good skin?’  It explores how sensitive your gut is and how what we put into our bodies really affects this delicate balance of good and bad bacteria, resulting in, hey presto – skin problems.  Of particular interest to me was that antibiotics get a mention.  Whilst they do great things to help fight infections they actually don’t distinguish between the good and the bad guys – wiping them all out instead!  And this really throws your body off kilter.  It can take months after a course of antibiotics for your body to get back to its optimum balance.  Despite this, I’m not sure I’m ready to completely forego medication just yet.  Knowing now how sensitive the gut is though, it does make me wonder if that’s where the answer lies. Elsewhere, Madeline Shaw also believes, and writes in her book Get the Glow, that your skin is a reflection of your inner health.  Well, if that’s true, I think I’m in trouble!

As I said at the beginning, this is proving to be a tough week.  This latest breakout has left me feeling self concious, upset and lacking some of my normal confidence.  Not to mention the spots feeling uncomfortable, tender and sore.  I’m avoiding some social situations and piling on the make up in the hope that it’s less noticeable, I’m even wearing it to the gym!  People say they can’t really see the spots but I think they’re either good liars or perhaps blind!  Don’t get me wrong, I know they are being kind and I’m not after the sympathy vote either.  This blog is about charting my journey to clear skin, which means not just the highs, but the lows too.

I’ve been eating a lot cleaner for a few weeks now.  Just because I’m not seeing the dramatic improvements I’d hoped to by now, doesn’t mean I’m ready to give up on this.  Eating clean is beneficial for my health in general and I believe it can take a few months to really see a difference.  After all, my body needs to rid itself of the toxins that have built up over years of a less healthy diet.  It’s just unfortunate for me that this comes out on my face!

Advertisements

5 thoughts on “When the going gets tough…

  1. Hi Gemma, I really feel for you and your current skin issues! Helen went through a similar experience when she was about 22. She had several courses of antibiotics which had some effect initially and then stopped helping. She was referred to a lovely Dermatologist and went on a course of Oratane (Roactuane) which is a very dangerous and controversial medication. It’s basically a very high dose of Vit A which can cause liver damage and has been linked to severe mood changes!! It requires very close monitoring and regular liver function tests.
    Helen was on it for 6 months and it was miraculous! I don’t think she has ever had a spot since and now has lovely skin.
    I would certainly recommend a referral to a dermatologist if you haven’t done this already? Good luck and hope things improve for you soon.
    Lesley x

    Liked by 1 person

    • Thanks Lesley, haven’t had a referral so think I should push for one. Funny you should mention roacutane as I was recently told about someone else having great success with this too. X

      Like

  2. Gem are you taking a probiotic supplement to put back the good bacteria that the antibiotics are taking away, that will help? x

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s